Thunderstorm Wind, Walla Walla
- When
- May 31, 7:17 PM PST
- Where
- Walla Walla County, 0.96 mi W of Walla Walla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.070, -118.340
Roof damage reported in the city of Walla Walla.
Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon and progress into southeast Washington. Hail threats occurred over the mountains of northeast Oregon, while wind threats would occur over the foothills of the Washington Blue Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon and progress into southeast Washington. Hail threats occurred over the mountains of northeast Oregon, while wind threats would occur over the foothills of the Washington Blue Mountains. Wind damage reports are as followed: Power lines down and power out, along with roof damage in the city of Walla Walla.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 31, 2:55 PM PST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PENDLETON OR 355 PM PDT SUN MAY 31 2015 UPDATED AVIATION DISCUSSION .SHORT TERM...TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN IN STORE THROUGH TUESDAY AS AN UPPER LEVEL TROUGH TRAVERSES THE AREA. MODERATE CONVECTIVE INSTABILITY AND SHEAR THIS EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE SHOULD ALLOW SCATTERED THUNDERSTORMS WITH A FEW GIVING STRONG WINDS AND HAIL ESPECIALLY EASTERN MOUNTAINS WASHINGTON AND OREGON. COOLER WEATHER AND ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LIKELY ON MONDAY AS THE NEGATIVE TILT SHORTWAVE SWINGS THROUGH THE AREA. WITH THE UPPER TROUGH HANGING AROUND ON TUESDAY WILL KEEP MENTION OF SHOWERS IN THE FORECAST. A WESTERLY FLOW WILL KILL SHOWER ACTIVITY IN THE BASIN ON WEDNESDAY. BREEZY TO WINDY CONDITIONS WILL PREVAIL IN THE GORGE AND AREAS JUST EAST ON MONDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT A DISTURBANCE MOVING ACROSS THE PACIFIC WILL DIG AND BEGIN TO CARVE OUT A LONG WAVE TROUGH ALONG THE WEST COAST LATE WEDNESDAY NIGHT INTO THURSDAY.THEREFORE CONTINUED WITH SLIGHT TO LOW CHANCE POPS FOR SHOWERS AND ISOLATED THUNDERSTORMS DURING THIS PERIOD...MAINLY OVER THE MOUNTAINS. THIS TROUGH WILL THEN LIKELY CLOSE OFF INTO AN UPPER LEVEL LOW LATER ON THURSDAY...THE EXACT PLACEMENT OF THIS UPPER LOW REMAINS IN QUESTION BUT AT THIS TIME MOST GUIDANCE WANTS TO PUT IT OVER CENTRAL CALIFORNIA. THIS UPPER LOW THEN MOVES SOUTHWARD INTO SOUTHERN CALIFORNIA BY FRIDAY NIGHT AND SATURDAY...PUTTING OUR REGION UNDER A WEAK BUT BUILDING RIDGE. THIS WILL LIKELY LEAD TO MAINLY DRY WEATHER ON FRIDAY AND SATURDAY. 500MB HEIGHTS RISE TO NEAR 580DM OVER THE CWA BY SATURDAY AFTERNOON...THIS WILL ALSO MEAN RISING TEMPERATURES FOR THE AREA. BY SATURDAY AND SUNDAY LOOK FOR HIGH TEMPERATURES TO BE 10-15 DEGREES ABOVE AVERAGE...WHICH EQUATES TO UPPER 80S - LOWER 90S IN THE VALLEYS/BASINS WITH MID TO UPPER 70S IN THE MOUNTAINS. LOOKING OUT TO SUNDAY/SUNDAY NIGHT THERE IS A GOOD AMOUNT OF UNCERTAINTY IN THE GUIDANCE....THE LATEST GFS WOULD SUGGEST THAT THE UPPER LOW MOVES NORTH FROM CALIFORNIA TO A POSITION CLOSE ENOUGH FOR SHOWERS AND POSSIBLE THUNDERSTORMS TO DEVELOP OVER THE EASTERN HALF OF OUR CWA...WHILE THE LATEST ECMWF WEAKENS THE UPPER LOW MUCH FASTER...LEAVING MUCH OF OUR AREA DRY. FOR NOW WENT WITH A BLEND OF THE DIFFERING SOLUTIONS WHICH GAVE SLIGHT CHANCE TO LOW END CHANCE POPS FOR SHOWERS/ THUNDERSTORMS OVER THE EASTERN MOUNTAINS SUNDAY INTO SUNDAY NIGHT. 77 && .AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. CUMULUS CLOUDS WITH BASES BETWEEN 6000 AND 9000 AGL HAVE DEVELOPED THIS AFTERNOON OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING OVER NORTH-CENTRAL OREGON AND WILL CONTINUE THROUGH 01/03-05Z. THE SHOWERS AND THUNDERSTORMS WILL LIFT NORTHWARD THROUGH THE EVENING INTO PARTS OF SOUTHERN WASHINGTON. THE HIGHEST THREAT TO SEE A TSRA WILL LIKELY BE AT KPDT AND KALW...WITH A LOWER CHANCE BUT STILL POSSIBLE AT KPSC AND AN OUTSIDE CHANCE AT KDLS. WINDS WILL BE MOSTLY 15 KTS OR LESS THROUGH TONIGHT, BUT WINDS WILL BE GUSTY AND ERRATIC NEAR ANY THUNDERSTORMS OR STRONG SHOWERS. ANOTHER ROUND OF -RA/SHRA WILL BE POSSIBLE AT MOST TAF SITES BEGINNING BETWEEN 01/10-15Z...THIS BATCH OF -RA/SHRA WILL BE MOVING SOUTH TO NORTH THROUGH THE AREA AND WILL LOWER CIGS BACK DOWN INTO THE 4K - 9K FT AGL LEVEL. SOME THUNDERSTORMS WILL AGAIN BE POSSIBLE AFTER 18Z MONDAY...BUT DID NOT HAVE ENOUGH CONFIDENCE TO PUT IN THE TAFS JUST YET. WINDS WILL BE INCREASING DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ESPECIALLY AT KDLS AND KPDT...WHERE WEST-NORTH- WEST WIND GUSTS MAY REACH 20-25KTS. 77 && .PRELIMINARY POINT TEMPS/POPS... PDT 59 75 53 70 / 50 60 60 30 ALW 63 77 57 72 / 50 60 60 30 PSC 63 83 58 75 / 50 60 60 30 YKM 60 76 55 69 / 20 60 60 30 HRI 61 79 57 73 / 50 60 60 30 ELN 59 77 53 68 / 10 60 70 40 RDM 52 66 45 63 / 40 60 40 40 LGD 55 74 52 65 / 50 60 70 60 GCD 52 75 48 67 / 20 60 60 60 DLS 61 74 57 69 / 40 60 40 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 79/77/77
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
638 PM PDT SUN MAY 31 2015
ORZ502-503-010215-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
638 PM PDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UMATILLA AND WEST
CENTRAL UNION COUNTIES UNTIL 715 PM PDT...
AT 638 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEHMAN HOT SPRINGS...OR 29 MILES SOUTHWEST OF MEACHAM...MOVING NORTH
AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEHMAN HOT SPRINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4504 11865 4509 11889 4532 11882 4543 11855
4545 11854 4539 11824
TIME...MOT...LOC 0138Z 197DEG 30KT 4514 11874
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
645 PM PDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD 3 N LA GRANDE 45.37N 118.09W
05/31/2015 UNION OR TRAINED SPOTTER
REPORTED A FUNNEL CLOUD NORTH OF LA GRANDE 3 MILES.
&&
RQBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
727 PM PDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 4 W PENDLETON 45.67N 118.90W
05/31/2015 M0 MPH UMATILLA OR NWS EMPLOYEE
SQUALL LINE HIT NWS OFFICE WITH 65 MPH WINDS AND 0
VISIBILITY IN BLOWING DUST.
0722 PM TSTM WND GST 4 W PENDLETON 45.67N 118.90W
05/31/2015 M0 MPH UMATILLA OR ASOS
KPDT ASOS SPECI 26027G59KTS WITH 1/4SM VIS.
&&
BIEDAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
730 PM PDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 4 W PENDLETON 45.67N 118.90W
05/31/2015 M65.00 MPH UMATILLA OR NWS EMPLOYEE
SQUALL LINE HIT NWS OFFICE WITH 65 MPH WINDS AND 0
VISIBILITY IN BLOWING DUST.
0722 PM TSTM WND GST 4 W PENDLETON 45.67N 118.90W
05/31/2015 M68.00 MPH UMATILLA OR ASOS
KPDT ASOS SPECI 26027G59KTS WITH 1/4SM VIS.
&&
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
805 PM PDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 S LEXINGTON 45.37N 119.69W
05/31/2015 M1.00 INCH MORROW OR TRAINED SPOTTER
OBSERVER MEASURED QUARTER SIZE HAIL.
&&
RQBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
807 PM PDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG PENDLETON 45.67N 118.82W
05/31/2015 UMATILLA OR PUBLIC
REPORT OF TREES SNAPPED OR UPROOTED DUE TO HIGH WINDS AND
HEAVY RAIN ASSOCIATED WITH A THUNDERSTORM.
&&
RQBThe Pendleton radar (KPDT), 58 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Roof damage reported in the city of Walla Walla.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569122.